MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION AXIOS STENT AND DELIVERY SYSTEM; PANCREATIC STENT, COVERED, METALLIC, REMOVABLE

BOSTON SCIENTIFIC CORPORATION AXIOS STENT AND DELIVERY SYSTEM; PANCREATIC STENT, COVERED, METALLIC, REMOVABLE
Model Number AXSUS-15-10
Medical Device Problem Codes Difficult to Remove (1528); Use of Device Problem (1670); Human-Device Interface Problem (2949); Migration (4003)
Health Effect - Clinical Codes Abscess (1690); Fever (1858); Unspecified Infection (1930); Pain (1994)
Date of Event 08/01/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The exact date of the event is unknown.The provided event date was chosen as an estimate based on the dates provided in the literature.The specific lot number was not reported; therefore, the manufacture date and expiration date are unknown.Implant date: the stent was implanted in (b)(6) 2015.Explant date: the stent was explanted in (b)(6) 2015.(b)(4).Literature source: irani, s., & kozarek, r.A.(2016).The buried lumen-apposing metal stent: is this a stent problem, a location problem, or both? videogie, 1(1), 25-26.Doi: dx.Doi.Org/10.1016/j.Vgie.2016.07.007.The device has not been received for analysis; therefore, a failure analysis of the complaint device could not be completed.If any further relevant information is identified, a supplemental medwatch will be filed.
 
Event or Problem Description
Boston scientific corporation became aware of an event through a literature article entitled "the buried lumen-apposing metal stent: is this a stent problem, a location problem, or both?" written by shayan irani and richard a.Kozarek.According to the article, a 10mm x 15mm axios stent was implanted in a transgastric position to treat a 5.5 cm recurrent painful septated hepatic cyst during an endoscopic ultrasound (eus) guided hepatic cystgastrostomy with lumen-apposing metal stent (lams) placement procedure performed in (b)(6) 2015.The hepatic cyst was abutting the gastric antrum, with a wall distance of less than 1 cm.The stent was noted to be in good position from the gastric antrum to the cyst, with a fully expanded flange.An additional 7f pigtail stent was placed through the lams.In (b)(6) 2015, 6 weeks post stent placement, the patient experienced nocturnal fever and pain.A ct scan showed that most of the cyst had decompressed with the exception of an undrained component behind the existing septation.Due to concern for a liver abscess, the patient underwent an endoscopic esophagogastroduodenoscopy (egd).At this time, the stent was no longer visible and only the 7f pigtail stent was seen.An endoscopic retrograde cholangiopancreatography (ercp) extraction balloon with a guidewire was used to access the liver cyst, at which point a purulent discharge emerged, confirming a liver abscess.Dilation with a 12 to 15 mm balloon allowed visualization of the buried axios stent, and the endoscope was able to be advanced into the liver abscess.Due to concern of infection of the undrained component of the cyst, a sclerotherapy needle was used to puncture the wall of the liver and contrast was injected, confirming the residual, undrained portion of the cyst.Pus emerged from this part of the cyst upon withdrawal of the needle.A straight ercp catheter was introduced and the septation was dilated with a balloon.The axios stent was grasped with rat-toothed forceps and removed with some difficulty.The endoscope was advanced into the abscess, and contrast was injected to confirm that there was no leakage between the cyst and the gastric wall.Three 7 f x 5 cm pigtail stents were placed to complete the procedure.There were no further patient complications reported as a result of this procedure.The patient was reported to be asymptomatic since the procedure.
 
Event or Problem Description
Boston scientific corporation became aware of an event through a literature article entitled "the buried lumen-apposing metal stent: is this a stent problem, a location problem, or both?" written by shayan irani and richard a.Kozarek (see citation in mfr narrative).According to the article, a 10mm x 15mm axios stent was implanted in a transgastric position to treat a 5.5 cm recurrent painful septated hepatic cyst during an endoscopic ultrasound (eus) guided hepatic cystgastrostomy with lumen-apposing metal stent (lams) placement procedure performed in (b)(6) 2015.The hepatic cyst was abutting the gastric antrum, with a wall distance of less than 1 cm.The stent was noted to be in good position from the gastric antrum to the cyst, with a fully expanded flange.An additional 7f pigtail stent was placed through the lams.In (b)(6) 2015, 6 weeks post stent placement, the patient experienced nocturnal fever and pain.A ct scan showed that most of the cyst had decompressed with the exception of an undrained component behind the existing septation.Due to concern for a liver abscess, the patient underwent an endoscopic esophagogastroduodenoscopy (egd).At this time, the stent was no longer visible and only the 7f pigtail stent was seen.An endoscopic retrograde cholangiopancreatography (ercp) extraction balloon with a guidewire was used to access the liver cyst, at which point a purulent discharge emerged, confirming a liver abscess.Dilation with a 12 to 15 mm balloon allowed visualization of the buried axios stent, and the endoscope was able to be advanced into the liver abscess.Due to concern of infection of the undrained component of the cyst, a sclerotherapy needle was used to puncture the wall of the liver and contrast was injected, confirming the residual, undrained portion of the cyst.Pus emerged from this part of the cyst upon withdrawal of the needle.A straight ercp catheter was introduced and the septation was dilated with a balloon.The axios stent was grasped with rat-toothed forceps and removed with some difficulty.The endoscope was advanced into the abscess, and contrast was injected to confirm that there was no leakage between the cyst and the gastric wall.Three 7 f x 5 cm pigtail stents were placed to complete the procedure.There were no further patient complications reported as a result of this procedure.The patient was reported to be asymptomatic since the procedure.Note: the hot axios stent was placed transgastric to a hepatic cyst.The hot axios stent and delivery system is indicated for use to facilitate transgastric or transduodenal endoscopic drainage of symptomatic pancreatic pseudocysts >= 6cm in size and walled-off necrosis >= 6cm in size with >= 70% fluid content that are adherent to the gastric or bowel wall.The device is not indicated for placement in the liver.
 
Additional Manufacturer Narrative
The exact date of the event is unknown.The provided event date was chosen as an estimate based on the dates provided in the literature.The specific lot number was not reported; therefore, the manufacture date and expiration date are unknown.The stent was implanted in (b)(6) 2015.The stent was explanted in (b)(6) 2015.Device code 2949 captures the reportable event of stent overgrowth.Device code 4003 captures the reportable event of stent migrated.Device code 1528 captures the reportable event of stent difficult to remove.Literature source: irani, s., & kozarek, r.A.(2016).The buried lumen-apposing metal stent: is this a stent problem, a location problem, or both? videogie, 1(1), 25-26.Doi: dx.Doi.Org/10.1016/j.Vgie.2016.07.007 the device has not been received for analysis; therefore, a failure analysis of the complaint device could not be completed.If any further relevant information is identified, a supplemental medwatch will be filed.

Brand Name
AXIOS STENT AND DELIVERY SYSTEM
Common Device Name
PANCREATIC STENT, COVERED, METALLIC, REMOVABLE
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key8011538
Report Number3005099803-2018-60943
Device Sequence Number11088325
Product Code PCU
UDI-Device Identifier08714729904632
UDI-Public08714729904632
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K140561
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,litera
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAXSUS-15-10
Device Catalogue Number50271
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/28/2018
Supplement Date Received by Manufacturer11/13/2018
Initial Report FDA Received Date10/28/2018
Supplement Report FDA Received Date12/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR